Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS North Platte, NE

May 6, 2005Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 6, 2005, 3:42 AM CDT for Garfield County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 3:42 AM CDT (08:42 UTC)
Expired
May 6, 2005, 4:15 AM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

The radar

The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 060842
SVRLBF
NEC071-060915-
/O.NEW.KLBF.SV.W.0066.050506T0842Z-050506T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 AM CDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 415 AM CDT

* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER NORTH CENTRAL
  GARFIELD COUNTY...OR ABOUT 19 MILES NORTH OF BURWELL...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN GARFIELD COUNTY AT 400 AM CDT

LAT...LON 4207 9909 4190 9908 4189 9878 4206 9879

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 060905
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 AM CDT FRI MAY 6 2005

NEC071-060915-
/O.CON.KLBF.SV.W.0066.000000T0000Z-050506T0915Z/
GARFIELD NE-
405 AM CDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR
NORTHEASTERN GARFIELD COUNTY...

AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER EAST CENTRAL GARFIELD COUNTY...OR ABOUT
20 MILES NORTHEAST OF BURWELL...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GARFIELD COUNTY AT 400 AM CDT

LAT...LON 4207 9909 4190 9908 4189 9878 4206 9879

$$
SPRINGER
000 
WWUS53 KLBF 060914
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 AM CDT FRI MAY 6 2005

NEC071-060923-
/O.EXP.KLBF.SV.W.0066.000000T0000Z-050506T0915Z/
GARFIELD NE-
413 AM CDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD COUNTY
EXPIRES AT 415 AM CDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND DID NOT POSE A 
SEVERE WEATHER THREAT AT THE TIME. THUNDERSTORMS WITH HAIL AND GUSTY 
WIND ARE STILL EXPECTED UNTIL AT LEAST 5 AM CDT.

LAT...LON 4207 9909 4190 9908 4189 9878 4206 9879

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:05 AM CDT, 37 minutes earlier.

Area forecast discussion, May 6, 3:05 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 AM CDT FRI MAY 6 2005

.DISCUSSION...
AREA OF THUNDERSTORMS THAT DEVELOPED IN THE NORTH CENTRAL WILL
CONTINUE TO ARC TO THE EAST THIS MORNING AS LOW LEVEL JET HAS AIDED
IN LIFT AS MIDLEVEL FROGEN BAND HAS SET UP. CURRENT BAND LOOKS
TO EXIT THE CWA NEAR 11Z...HOWEVER WILL CARRY TRW INTO THE MORNING
AS DEVELOPMENT MAY CONTINUE TO THE WEST. ANOTHER 60M H5 HEIGHT RISE
AT KLBF OVER THE LAST 24 HRS. THEREFORE WILL ADD ABOUT 5 DEGREES TO
MAX TEMPS TODAY. CONVECTION FOR TODAY MAIN FCST ISSUE AS ATM
CONTINUES TO PRIME WITH CONTINUED SOUTHERLY FLOW AND MOISTURE
ADVECTION. PW/S AT KLBF NOW UP TO 0.86IN WITH ETABFR SOUNDINGS
INCREASING VALUE TO 1.00IN BY 22Z. ON TOP OF THIS...MODEL IS
OUTPUTTING 4011J/KG CAPE AND NO CIN...WITH A LI OF -9.8. TO THE
SOUTH...BFR SOUNDING NEAR KMCK BY 20Z -1 J/KG CIN...WITH 3808J/KG
CAPE. TO THE WEST...FROM KIML NORTH TO THE EASTERN PANHANDLE...CIN A
BIT HIGHER WITH THERMAL RIDGE BUILDING IN AT H75 AND A BIT LESS
MOISTURE. TEMPS AT H75 RISE TO BETWEEN 13 AND 14C. A CONCERN WITH NAM
MODEL OUTPUT HOWEVER IS THAT 2M TEMPS HAVE BEEN RUNNING WARM AND SFC
TD/S HAVE BEEN TOO MOIST. THIS INCREASES CIN AND DECREASES CAPE AND
CREATES A QUESTION AS TO CONVECTIVE INITIATION. IF ENOUGH LOW LEVEL
FORCING IS GENERATED ALOND THE DRYLINE IN CO...STORMS SHOULD FIRE IN
THE AFTERNOON AND SPREAD INTO A VERY UNSTABLE ATM. HOWEVER...IF
STORMS DO NOT INITIATE WITH SFC FORCING...INITIATION WILL BE LATER...
IN THE EVENING...AS H7 WAVE APPROACHES AHEAD OF MAIN H5 LOW.
THEREFORE FCST INCLUDES CHANCES IN THE AFTERNOON...THEN LIKELY
EVENING AND INTO THE NIGHT. EASTERN ZONES WILL HAVE TO WAIT FOR
STORMS TO TRAVERSE CWA...ALTHOUGH A SEPERATE AREA OF DEVELOPMENT IS
POSSIBLE IN THE AFTERNOON ASSOCIATED WITH LIFT DUE TO MID LEVEL WAA
AND ASSOCIATED FROGEN. THIS IS HANDLED WITH SCHC AND CHC TRW. FOR
TYPE OF WX...BRN INDICATES SUPERCELL POSSIBILITY IN SW INITIALLY THEN
MULTICELLULAR IN AREA OF HIGHEST INSTABILITY. THIS AREA OF POSSIBLE
SUPERCELLS MAY BE TRANSLATED FURTHER EAST HOWEVER...PERKINS COUNTY
NORTH IF LOWER CAPE VERIFIES AND SHEAR FCST ACCURATE. H4-H85 SHEAR
VALUES 35-40 KTS ACROSS THE CWA. WET BULB ZERO HEIGHTS OF 7.5-8K FT
INDICATE LARGE HAIL THREAT. THUNDERSTORMS SHOULD END FROM SW TO NE
OVERNIGHT. FOR SAT...MAIN UPPER LOW TO BE LOCATED OVER WY...WITH
DRIER SSW FLOW WESTERN HALF CWA. COLD POOL AT H5 AND DECREASING LI/S
MAY LEAD TO SOME PRECIP IN THE NW...WHILE CHANCES FOR TRW EAST AS SFC
TROUGH MOVES THROUGH. WITH UPPER LOW NORTH OF CWA ON SUN...BEST
CHANCES FOR SHOWERS LOOK TO BE NORTH OF I80. ATM STABLE ON MONDAY
WITH SOME CLOUDS PERHAPS LINGERING ACROSS THE NORTH...AS NEXT LOW
APPROACHES THE CA/OR COAST. LATEST 00Z GFS RUN CONSISTENT WITH THE
TIMING OF THIS FROM PREVIOUS 00Z RUN. PREVIOUS RUN HOWEVER MUCH
FASTER THEREAFTER...UNTIL SOLUTIONS BRING H5 LOW OVER ND 00Z FRI.
RESULT IS NO MAJOR CHANGES MADE TO EXTENDED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

JMC
Hazardous weather outlook, May 5, 3:12 PM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT THU MAY 5 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-061030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
312 PM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST
ACROSS SOUTHWEST INTO NORTH CENTRAL NEBRASKA TONIGHT. MOST OF THE
STORMS WILL REMAIN BELOW SEVERE LIMITS...PRODUCING A FEW CLOUD TO
GROUND LIGHTNING STRIKES AS WELL AS GUSTY WINDS TO 40 MPH AND
POSSIBLY SMALL HAIL...HOWEVER RAINFALL AMOUNTS WILL BE LIGHT. THERE
IS A CHANCE THAT A STORM OR TWO COULD PRODUCE HAIL UP TO NICKEL SIZE
PRIOR TO SUNSET...MAINLY EAST OF HIGHWAY 83 FROM NORTH PLATTE TO
VALENTINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE RETURN IS EXPECTED TO BE GREATER OVERNIGHT TONIGHT AND
FRIDAY...WHICH WILL LEAD TO GREATER INSTABILITY DURING THE DAY
FRIDAY. ANOTHER...STRONGER UPPER LEVEL DISTURBANCE WILL ALSO MOVE
INTO THE AREA DURING THE DAY ALLOWING FOR THE DEVELOPMENT OF
AFTERNOON AND EVENING THUNDERSTORMS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. THE ATMOSPHERE WILL BE MORE UNSTABLE BY FRIDAY AFTERNOON SO
SEVERE THUNDERSTORMS WILL BE A POSSIBILITY...ESPECIALLY NORTH OF
INTERSTATE 80. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.

DRIER AIR IS EXPECTED TO MOVE INTO THE REGION DURING THE DAY SATURDAY
WHICH IS EXPECTED LIMIT COVERAGE OF THUNDERSTORMS. HOWEVER...BY
SATURDAY NIGHT A LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE AREA
AND WILL ALLOW FOR INCREASED CHANCES FOR SHOWERS AND A FEW
THUNDERSTORMS LATE SATURDAY INTO SUNDAY.

ANOTHER SYSTEM WILL APPROACH THE AREA ON TUESDAY AND MAY LEAD TO
ADDITIONAL THUNDERSTORMS CHANCES...ALTHOUGH THE PATH OF THE SYSTEM IS
UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY ACROSS WESTERN AND NORTH
CENTRAL PORTIONS OF NEBRASKA.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:28 AM CDTSevere Thunderstorm WarningLBFRock32 min
May 6, 3:15 AM CDTSevere Thunderstorm WarningLBFGarfield30 min
May 6, 4:48 PM CDTSevere Thunderstorm WarningLBFChase43 min
May 6, 6:24 PM CDTSevere Thunderstorm WarningLBFChase66 min
May 6, 6:28 PM CDTSevere Thunderstorm WarningLBFGarden62 min
May 6, 6:43 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.